Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 90, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 2020, 4:56 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2020, 4:56 PM CDT (21:56 UTC)
- Expired
- Jun 24, 2020, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 118 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:20 PM CDT | HAIL 1 | 1 Nw Geneseo, KS | HAIL THE SIZE OF QUARTERS COMING DOWN CURRENTLY. |
| Jun 24, 5:20 PM CDT | HAIL 1.75 | Geneseo, KS | PEA TO GOLF BALL SIZED HAIL FALLING. NOT A TON BUT A FEW PING PONG BALL AND GOLF BALL SIZED PIECES JUST STARTED FALLING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
036
WUUS53 KICT 242156
SVRICT
KSC053-159-242230-
/O.NEW.KICT.SV.W.0090.200624T2156Z-200624T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
456 PM CDT Wed Jun 24 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
North central Rice County in central Kansas...
South central Ellsworth County in central Kansas...
* Until 530 PM CDT.
* At 456 PM CDT, a severe thunderstorm was located just northwest of
Geneseo, or 9 miles south of Kanopolis, moving northeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Geneseo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 9825 3866 9827 3868 9807 3855 9804
3846 9811
TIME...MOT...LOC 2156Z 246DEG 8KT 3857 9820
HAIL...1.50IN
WIND...60MPH
$$
DARMOFAL1 follow-up statement
567
WWUS53 KICT 242212
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
512 PM CDT Wed Jun 24 2020
KSC053-159-242230-
/O.CON.KICT.SV.W.0090.000000T0000Z-200624T2230Z/
Rice KS-Ellsworth KS-
512 PM CDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL RICE AND SOUTH CENTRAL ELLSWORTH COUNTIES...
At 512 PM CDT, a severe thunderstorm was located over Geneseo, or 11
miles north of Lyons, moving southeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Geneseo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 9825 3860 9826 3865 9806 3855 9804
3846 9811
TIME...MOT...LOC 2212Z 322DEG 11KT 3851 9815
HAIL...1.50IN
WIND...60MPH
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:46 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 24, 3:46 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 346 PM CDT Wed Jun 24 2020 .SYNOPSIS... Issued at 344 PM CDT Wed Jun 24 2020 Across the CONUS, there is a trough over the Great Lakes/eastern half with a ridge in the Plains. Another trough is located along the West Coast. Isolated showers and rumbles of thunder developed this morning but did diminish fairly quickly. Isolated showers and thunderstorms have started to form mid afternoon. Temperatures rose to the upper 80s to lower 90s across the state. && .SHORT TERM...(This evening through Saturday night) Issued at 344 PM CDT Wed Jun 24 2020 Highlights: 1) Scattered thunderstorms late this afternoon and evening which may be strong to severe in central Kansas 2) Additional chances of storms Thursday night and Friday 3) Temperatures in the 90s Challenges: Precipitation chances and coverage Changes: Precipitation chances and respective timing throughout The northwest flow pattern continues today with summertime convective activity anticipated to expand in coverage this afternoon. At this time, it appears the best chances will be along and west of I-135. This activity should be scattered since there is not a distinct focus thus confidence is lower with the lack of coverage. Instability is on the increase with roughly 30-40kts of 0- 6km bulk shear. The Storm Prediction Center inserted a slight risk with their morning update from Barton to McPherson to Sedgwick to Harper counties and points west and northwest to Kiowa and Trego counties. As mentioned in the previous discussion, there is an inverted v sounding which favors a wind or downburst threat. It is possible that the storms could be strong to severe with up to quarter sized hail and 60mph winds. These thunderstorms should be diurnally driven and fall apart soon after sunset. As the western trough progresses eastward, this shifts the ridge to the east. The wave stays along the Front Range and tracks across the Plains on Friday. There could be activity late Thursday night thru the day on Friday. Models suggest decent CAPE in the afternoon but marginal 20kts of shear with a boundary over the area. The best chances for precipitation remain Friday evening into early Saturday which coincides with the approximate timing of the boundary. There are some discrepancies with the NAM showing persistent activity during the day into Saturday while the GFS indicates a later show (overnight Friday into early Saturday). Chances of precipitation will likely be adjusted due to a change in confidence and timing with additional model runs for better agreement. .LONG TERM...(Sunday through Wednesday) Issued at 344 PM CDT Wed Jun 24 2020 Highlights: 1) Chances of thunderstorms throughout 2) Temperatures in the 90s It appears that another boundary will move across on Sunday. The trend is to maintain daily chances for thunderstorms. Model discrepancies are prominent through much of the end of the forecast period. Thus there is low confidence in what will actually occur. Changes in the chances for precipitation have been modified with this issuance based on the current blend of model data. Stay tuned for future changes and updates. Temperatures should stay in the 90s throughout this period as well. On Tuesday, they could climb to the mid to upper 90s in the west. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1240 PM CDT Wed Jun 24 2020 Widely scattered thunderstorms are still expected this afternoon and evening across portions of central and south central KS. Most cigs are expected to remain in the 6-8k ft range although some transient MVFR can be expected under the heaviest activity. Storms should be mostly diurnally driven and begin to taper off shortly after peak heating. A develop SSW LLJ may result in some LLWS across portions of central KS after 08-09Z before diminishing during the morning hours on Thu. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 92 71 94 / 20 0 10 20 Hutchinson 66 92 70 93 / 20 0 20 30 Newton 67 91 71 92 / 20 0 10 30 ElDorado 67 90 71 92 / 20 10 10 20 Winfield-KWLD 68 91 71 92 / 10 10 10 20 Russell 65 94 70 93 / 30 10 40 40 Great Bend 66 94 69 94 / 30 0 30 20 Salina 67 93 73 94 / 20 10 20 40 McPherson 66 92 70 92 / 20 0 20 30 Coffeyville 67 90 70 91 / 20 10 0 10 Chanute 67 90 71 90 / 20 10 0 10 Iola 67 90 71 91 / 30 10 0 20 Parsons-KPPF 67 90 71 90 / 20 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...MWM
Hazardous weather outlook, Jun 24, 4:20 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 420 PM CDT Wed Jun 24 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 420 PM CDT Wed Jun 24 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Evening into tonight Isolated strong to severe storms are possible into the evening. If a storm can develop, it may produce quarter to golf ball sized hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms will remain possible early Thursday morning. A few strong storms may occur with dime size hail the main threat. A more widespread chance of strong to severe storms will occur on Friday afternoon and evening. The main concerns are quarter sized hail, wind gusts to 60 mph and localized flooding. Additional storm chance will occur over the weekend with some strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jun 24, 3:38 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
338 PM CDT Wed Jun 24 2020
KSZ047-242115-
Barton KS-
338 PM CDT Wed Jun 24 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Barton County in central Kansas...
* Until 415 PM CDT.
* At 337 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm just north of Otis...moving
southeast at 10 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Albert, Olmitz and Galatia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3870 9903 3870 9897 3850 9880 3840 9888
3839 9903
TIME...MOT...LOC 2037Z 323DEG 10KT 3860 9905
DARMOFALSpecial weather statement, Jun 24, 4:32 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Wichita KS 432 PM CDT Wed Jun 24 2020 KSZ032-242200- Russell KS- 432 PM CDT Wed Jun 24 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... South central Russell County in central Kansas... * Until 500 PM CDT. * At 431 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 9 miles east of Milberger, or 10 miles southeast of Russell...moving northeast at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * This storm will remain over mainly rural areas of south central Russell County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3882 9888 3885 9863 3870 9862 3870 9883 TIME...MOT...LOC 2132Z 233DEG 9KT 3875 9876 DARMOFAL
Special weather statement, Jun 24, 4:48 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Wichita KS 448 PM CDT Wed Jun 24 2020 KSZ048-050-242215- Ellsworth KS-Rice KS- 448 PM CDT Wed Jun 24 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... South central Ellsworth County in central Kansas... North central Rice County in central Kansas... * Until 515 PM CDT. * At 446 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm just northwest of Geneseo, or 10 miles south of Kanopolis...moving east at 5 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Geneseo and Frederick. A Severe Thunderstorm Watch remains in effect until midnight CDT for central Kansas. LAT...LON 3846 9828 3863 9833 3865 9811 3847 9809 TIME...MOT...LOC 2148Z 247DEG 6KT 3857 9821 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:38 PM CDT | Special Weather Statement | ICT | Barton | 37 min |
| Jun 24, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 28 min |
| Jun 24, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 45 min |
| Jun 24, 4:32 PM CDT | Special Weather Statement | ICT | Russell | 28 min |
| Jun 24, 4:48 PM CDT | Special Weather Statement | ICT | Ellsworth | 27 min |
| Jun 24, 5:07 PM CDT | Special Weather Statement | ICT | Marion | 23 min |
| Jun 24, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 37 min |
| Jun 24, 5:26 PM CDT | Special Weather Statement | ICT | Russell | 34 min |
| Jun 24, 5:50 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 40 min |
| Jun 24, 5:55 PM CDT | Special Weather Statement | ICT | McPherson | 35 min |
| Jun 24, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 18 min |
| Jun 24, 6:48 PM CDT | Special Weather Statement | ICT | Saline | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.